Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 11, NWS Newport/Morehead City, NC

June 3, 1998Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jun 3, 1998, 8:03 PM EDT for Pitt County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 1998, 8:03 PM EDT (00:03 UTC)
Expired
Jun 3, 1998, 8:35 PM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Pitt County, NC

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:06 PM EDTHail 2Ayden, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 6:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1172 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WFUS01 KMHX 040002 RRA
TORMHX
NCC147-040035-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
803 PM EDT WED JUN 3 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN PITT COUNTY

* UNTIL 835 PM EDT

* AT 805 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 10 MILES NORTHWEST OF AYDEN... MOVING SOUTHEAST AT 30
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  RENSTON BY 810 PM EDT
  AYDEN BY 815 PM EDT
  GRIFTON BY 820 PM EDT


IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON
CARS AND MOBILE HOMES.

TAYLOR/RVT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 3, 2:30 PM EDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT WED JUN 3 1998

RDU: CARRY A 30 POP THROUGH THU NIGHT AND INC POPS TO 40 OR 50 ON
FRI.  FWC TEMPS IN BALL-PARK. SKY CONDITIONS PC THROUGH THU NIGHT
AND PROBLY MC ON FRI.

CWF: WSHFT HAS EEKED INTO EXTREME NE NC WITH REAL TEMP FRONT STILL
BACK OVR VA.  WILL KEEP SPLIT AT HAT AS MODELS INDICATE THAT FRONTAL
BNDRY WILL REMAIN STATIONARY VCNTY OF THIS AREA THROUGH THU NIGHT.
BACKING FLOW AHEAD OF A VORT MAX ON FRI WILL ALLOW SRLY FLOW TO
OVRSPREAD NRN WATERS.  WINDS/SEAS WILL REMAIN BELOW SCA LEVELS WITH
NOCTURNAL SURGES TO 20 KTS TONIGHT AND THU NIGHT.

DISC: WILL CONTINUE TYPICAL SUMMER FCST WITH MUGGY CONDITIONS AND A
THREAT FOR SHOWERS AND TSTMS BUT MOST OF THE TIME WILL BE RAIN FREE.
DRY AIRMASS ACROSS THE REGION INHIBITING CONVECTION THIS AFTERNOON
DESPITE VERY UNSTABLE AIRMASS.  BETTER CHANCE FOR SCT TO WDLY SCT
STORMS LATER TONIGHT.  HARD TO PINPOINT EXACT LOCATION OF COLD FRONT
AS TEMPS OVR VA STILL VERY WARM BUT DEWPOINTS HAVE FALLEN AND WSHFT
TO E HAS MOVED AS FAR S AS DUCK.  THINK TEMP FRONT WILL ALIGN WITH
WSHFT AFTER DARK AND THIS IS SUPPORTED BY MODEL MOISTURE CONVEREGNCE
FCSTS WHICH INCREASE TONIGHT.  COMBINATION OF FRONTAL CONVERGENCE
AND AND INCREASE IN MOISTRE (PWS INCREASE TO OVER 1.5) WILL
INCREASE CHANCES FOR RAIN TONIGHT ESP OVR NRN SECTIONS.

FRONT WILL THEN REMAIN ACROSS THE REGION THROUGH FRI CONTINUING
THREAT FOR FOR SCT CONVECTION.  THINK DEEP CONVECTION WILL BE MORE
WIDESPREAD ON FRI AS A STRONGER WAVE DEVELOPS ALONG THE STALLED
FRONT.  DUE TO THE AMOUNT OF MOISTURE/INSTAB AND MARGINALLY STRONG
WINDS ALOFT...THE THREAT FOR DAMAGING WINDS AND LARGE HAIL WILL
CONTINUE ACROSS ESTRN NC THROUGH FRI AT LEAST.

LOWER THKNS AND INC IN CLOUDS WILL MEAN LOWER TEMPS THAN TODAY BUT
CONDITIONS STILL REMAIN UNCOMFORTABLE AS HIGHS IN THE UPPER 80S AND
DEWPOINTS IN THE 70S KEEP THE MUGGIES GOING.

.MHX...NONE.

ELARDO

In the hours before

Local storm report, Jun 3, 7:05 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
705 PM EDT WED JUN 03 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LA GRANGE                 NC   1.75 INCH HAIL
06/03/98   LENOIR                         SKYWARN SPOTTER REPORTED
                                          GOLF BALL SIZE HAIL IN LA
                                          GRANGE AT 7 PM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:21 PM EDTSevere Thunderstorm WarningMHXCraven34 min
Jun 3, 8:41 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico49 min
Jun 3, 9:28 PM EDTSevere Thunderstorm WarningMHXMartin32 min
Jun 3, 9:50 PM EDTTornado WarningMHXMartin30 min
Jun 3, 9:58 PM EDTSevere Thunderstorm WarningMHXBeaufort47 min
Jun 3, 10:10 PM EDTSevere Thunderstorm WarningMHXHyde35 min
Jun 3, 10:32 PM EDTSevere Thunderstorm WarningMHXHyde43 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.